People who are experiencing opioid withdrawal symptoms have a higher chance of sharing needles when injecting drugs or having a nonfatal overdose, according to a study by the University of Southern California (USC).
Researchers studied more than 800 people and discovered 85 percent experienced at least one episode of opioid withdrawal in the previous six months, and 33 percent had symptoms at least once a week.
Those who reported having withdrawal symptoms at least once a week had the greatest chance of sharing needles or overdosing. Those who experienced very severe pain from withdrawal had a higher chance of overdosing, but not needle sharing.
“Withdrawal is one of the main chronic health challenges for this population, and we need to be intervening on it,” Ricky Bluthenthal, the study’s lead author and associate dean for social justice at the Keck School of Medicine of USC, said. “I suspect if we’re successful at that, then a lot of other things that can improve health in this population will be more readily achieved.”
Withdrawal symptoms include severe pain, anxiety, agitation, abdominal cramps, diarrhea, nausea, and vomiting.
Researchers said medically assisted treatment for opioid withdrawal is urgently needed.
An average of 130 people die daily from opioid overdose, according to the Centers for Disease Control and Prevention.